Tennessee, 2003

Damaging Wind in Tennessee, August 29, 2003

August 29, 2003 · NWS MRX · 1 event in 1 county or zone

Numerous trees reported down by utility company across power lines, roads and houses along Upper Middle Creek road between Pigeon Forge and Richardson Cove.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Numerous trees reported down by utility company across power lines, roads and houses along Upper Middle Creek road between Pigeon Forge and Richardson Cove.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 29, 2:05 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 29, 2:05 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EDT FRI AUG 29 2003

THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...
WITH THE MOST RECENT FIRST. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*******************************************************************
AFTERNOON FORECAST DISCUSSION
305 PM EDT FRI AUG 29 2003

IN THE SHORT-TERM...SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE
REGION...ESPECIALLY OVER THE HIGHER ELEVATIONS...THROUGH THE REMAINDER
OF THE AFTERNOON AND EVENING. ACTIVITY WILL DIMINISH BY SUNSET. ISOLATED
SEVERE THUNDERSTORMS REMAIN POSSIBLE GIVEN LIFTED INDICES NEAR -6 AND
CAPES AROUND 2500 J/KG. MAIN PROBLEM DAMAGING DOWNBURSTS WINDS AND
MARGINAL SEVERE HAIL. PATCHY DENSE FOG ANTICIPATED EARLY SATURDAY
MORNING.

MODELS SHOW COLD FRONT ACROSS OHIO VALLEY DRIFTING SOUTH AND NEARING
THE FAR NORTHERN COUNTIES LATE SATURDAY. THE PROXIMITY OF THE FRONT
WILL INCREASE THE CHANCE OF STORMS SOME FOR TOMORROW. FRONT IS PROGGED
TO LIFT BACK NORTH AS AN UPPER TROUGH DIGS INTO THE PLAINS STATES. WILL
CONTINUE MAINLY DIURNAL POPS FOR SUNDAY GIVEN CONTINUE MUGGY...HUMID
AND UNSTABLE AIR.

AVN AND MEDIUM RANGE MODELS...SHOW A FAIRLY STRONG WAVE DEVELOPING
ACROSS THE LOWER MISSISSIPPI VALLEY THEN MOVING NORTHEAST INTO THE TENNESSEE
VALLEY BY TUESDAY/WEDNESDAY TIME FRAME. FAIRLY GOOD RAINFALL ANTICIPATED
WITH THE WAVE AS IT PASSES OVER THE FORECAST AREA. COLD FRONT WILL FINALLY
MOVE EAST ACROSS THE FORECAST FOR THE LATER HALF OF THE WEEK.

FCSTID =   99
CHA   70  87  70  88 /  30  50  50  40
TYS   70  86  70  87 /  30  50  50  40
TRI   65  83  65  84 /  30  50  50  40
OQT   70  86  70  87 /  30  50  50  40

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DH

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1006 AM EDT FRI AUG 29 2003

COLD FRONT REMAINS WELL NORTH OF THE FORECAST AREA. TERRAIN FEATURES
WILL CONTINUE TO BE MAIN LIFTING SOURCE FOR CONVECTION THIS
AFTERNOON. AIRMASS REMAINS MUGGY...HUMID AND UNSTABLE WITH CAPES
APPROACHING 2500-3000 J/KG AGAIN TODAY. THIS AFTERNOON WILL BE
SIMILAR TO THE LAST COUPLE DAYS WITH ISOLATED SEVERE THUNDERSTORMS
POSSIBLE. MAIN CONCERN WILL BE LOCALLY HEAVY RAINFALL...DAMAGING
DOWNBURSTS WINDS AND HAIL.

WILL UPDATE HWO TO REFLECT THIS THINKING.  CURRENT FORECAST HIGHS
LOOK GOOD. HAVE A GREAT DAY...

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DH
*********************************************************************
EARLY MORNING FORECAST DISCUSSION
400 AM EDT FRI AUG 29 2003

AIRMASS IN PLACE OVR FA SHOULD DESTABILIZE AGAIN TODAY AS MOISTURE
NOW IN ABUNDANCE AS CENTER OF RIDGING REMAINS JUST OFF SE ATLANTIC
COAST. KEPT COVERAGE POPS IN ZONES WITH 40 PERCENT IN VALLEY AND 50
PERCENT IN TERRAIN AREAS. CD FNT ACROSS MIDWEST STATES PROGGED TO
MOV SLOWLY SE THRU OH VLY BY SAT EVE AND OUTFLOW BOUNDARIES FM
CONVECTION ALONG THIS FEATURE MAY AID IN PRODUCING SLIGHTLY GREATER
COVERAGE OF SHRA/TSRA ACROSS FA SO KEPT 50 PERCENT POP 3RD/4TH PDS.
MODELS INDICATE THIS CD FNT HANGS UP N OF FA AND EVEN PUSHES BACK N
A BIT AS UPR RIDGE HOLDS ITS POSITION OR EVEN BUILDS A LITTLE W ON
LATER IN DAY SAT INTO SUN. THEREFORE...EDGED POPS BACK TO 40 PERCENT
ON SUN AND ADJUSTED MAX TEMPS UP A DEGREE OR SO ON SUN WITH A LITTLE
MORE SUNSHINE.

CHA   88  70  86  71 /  40  30  50  50
TYS   87  70  86  70 /  40  30  50  50
TRI   86  65  84  66 /  40  30  50  50
OQT   86  70  86  70 /  40  30  50  50

*********************************************************************
EVENING FORECAST DISCUSSION
1020 PM EDT THU AUG 28 2003

SHOWERS HAVE DISPATED FROM THE FORECAST AREA.  HAVE LEFT A SLIGHT
CHANCE IN SINCE SHOWERS REDEVELOPED LAST NIGHT AFTER MIDNIGHT AND
ATMOSPHERE STILL REMAINS SOMEWHAT UNSTABLE.  NO OTHER CHANGES
PLANNED.
Hazardous weather outlook, Aug 29, 12:28 PM EST, 4 hours 22 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-301000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
128 PM EDT FRI AUG 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...
MUGGY...HUMID AND UNSTABLE AIR WILL REMAIN ACROSS THE SOUTHERN
APPALACHIANS THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS WILL
DEVELOP ACROSS THE MAINLY THE HIGHER TERRAINS THEN SPREAD INTO THE
VALLEYS TODAY.  ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED WITH THE
MAIN THREAT BEING TORRENTIAL RAINS...DAMAGING DOWNBURST WINDS
AND HAIL.

THE HEAVY RAIN MAY PRODUCE LOCALIZED STREET FLOODING...FLOODING OF
LOW LYING AREAS...AND SMALL STREAM FLOODING.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...
A COLD FRONT WILL APPROACH THE TENNESSEE VALLEY SATURDAY HELPING
TO INCREASE THE CHANCE OF THUNDERSTORMS TOMORROW AFTERNOON AND
EVENING. SINCE THE AIRMASS WILL REMAIN VERY MOIST AND UNSTABLE...
SOME OF THESE STORMS MAY BECOME SEVERE.  DAMAGING DOWNBURSTS WINDS...
HEAVY RAINFALL AND HAIL WILL ONCE AGAIN BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AND
AGAIN SATURDAY.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DH

The radar

The Knoxville radar (KMRX), 43 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sevier

When
August 29, 4:50 PM EST
Where
Sevier County, 4 mi E of Pigeon Forge
Measured
60 kt (69 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
35.783, -83.483

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378487.